What should I consider with an older patient who develops new onset tardive dyskinesia while taking antipsychotic medication?

Tardive dyskinesia (TD) is definitely more common in older patients, especially women, who are taking maintenance antipsychotic medication. Older patients are more vulnerable to developing extrapyramidal syndromes, including pseudoparkinsonism, akathisia or choreoathetosis. It can be very difficult to distinguish acute extrapyramidal syndromes from tardive movement disorders. In the older patient with new-onset dyskinesia, a trial of withdrawal from the antipsychotic is often indicated. This may need to be gradual, to minimize rebound or withdrawal TD. If antipsychotics are required after a trial of withdrawal, an agent with low potential for extrapyramidal symptoms can be considered, such as quetiapine or clozapine, often at substantially lower dosages than in younger patients. For example, in people with Parkinson’s disease who require antipsychotic medications, these are commonly used agents. Finally, the FDA has approved two VMAT-2 inhibitors for the treatment of TD: deutetrabenazine and valbenazine. These have been found to be safe and effective for the treatment of TD in multiple double blind, placebo-controlled trials.

Readers may be interested in this CME activity on Identification, Assessment, and Clinical Management of Tardive Dyskinesia.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X